News

Some women experiencing unusual menstruation post-vaccination

INDIANAPOLIS (WISH) – A small number of women are experiencing a new side effect possibly linked to the coronavirus vaccine: They are getting their period soon after the shot. They’re also experiencing much heavier menstruation. 

  • Listen to this story:

“There have been some isolated incident reports of women who have noticed menstrual irregularities after receiving the vaccine,” Dr. Cameual Wright, vice president and market chief medical officer at CareSource, told News 8. “It seems to be associated with all three of the authorized vaccinations.” 

Wright says the number of cases is small — just over thirty women have reported this. But what they are reporting is either missed periods, periods that have come at an unexpected time or bleeding that seems to be heavier than normal. However, Wright says this is not surprising. 

“Sometimes our periods are the most sensitive indicator that there is something going on in our bodies,” she said. “So, if we have any stress or any change in our physical or even our psychological environment, we can oftentimes notice changes in our period … and in this situation the vaccine can be considered something stressful.”

Not only is getting vaccinated stressful in and of itself, but the immune system is also stressed post-shot. Wright says there are elements in the vaccine that can affect elements in our blood. These elements are known as platelets and are responsible for helping our body to clot. If the platelets aren’t working as they should, this could lead to heavier bleeding. 

But Wright insists there is no need to be concerned should a woman experience changes in her period after being vaccinated. 

“This is in a very very small group of women,” she said. “If you think of the millions of people who’ve been vaccinated, we’re not talking big numbers…and this is not something that is thought to affect women in the long-run.”

MORE STORIES

Pixel Image